Arizona, 2021

Flash Flood in Arizona, August 10, 2021

August 10, 2021 · NWS FGZ · 1 event in 1 county or zone

Increasing moisture and clearing skies lead to the development of thunderstorms that produced heavy rain and flash flooding over Yavapai County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Increasing moisture and clearing skies lead to the development of thunderstorms that produced heavy rain and flash flooding over Yavapai County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 10, 9:41 AM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 10, 9:41 AM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
941 AM MST Tue Aug 10 2021

.SYNOPSIS...Showers and thunderstorms today will be mainly
focused across the northwest and in the White Mountains region.
Expect increasing moisture and coverage of showers and
thunderstorms each day through the end of the week.

&&

.UPDATE...Minor changes were made to the POP forecast for today.
Stratiform rain showers continue this morning across central
Arizona, including Gila, Navajo, and Apache counties as a subtle,
shortwave trough passes through. Extensive cloud cover is also
taking place across the aforementioned areas with some erosion
and clearing beginning for the Flagstaff/Sedona region and
portions of Yavapai County. The persistent cloud cover and
overnight showers most likely will result in less convective
activity and overall coverage for today with the best chances for
northwest Coconino and Yavapai counties due to less cloud cover in
these areas this morning. This thinking matches well with current
hi-res model guidance suggesting scattered chances for
thunderstorms mainly west of I-17 and HWY 89 today, increasing as
you get closer to the Mohave border. Showers look to continue into
the evening hours, tapering overnight.

&&

.PREV DISCUSSION /335 AM MST/...A line of showers continues to
move northwestward this morning mainly east of I-17 and south of
I-40. Rain rates have been mostly beneficial with just a steady
light to moderate rain overnight. A few rumbles of thunder have
been embedded in the line of showers and in isolated stronger
cells. Expect this line to continue to advance north and west
before weakening early this morning.

Daytime convection on Tuesday remains uncertain and will largely
be dependent on the morning cloud cover, as mentioned in previous
discussions. Much of the area, included areas where showers were
overnight, looks to remain cloudy through the morning. The
exception is far northern and western Coconino County where
sunshine will peek through early in the morning allowing for
conditions to become unstable with daytime heating. This area
continues to be where we expect the strongest storms. Elsewhere,
hi-res guidance does produce thunderstorms across the White
Mountain region and into the high terrain of the Mogollon Rim by
Tuesday afternoon. Coverage appears to be a bit more isolated in
the lower elevations south of the Mogollon Rim. As a result of the
cloud cover, temperatures Tuesday will be a few degrees cooler as
well.

After Tuesday, the ridge strengthens back in through the end of
the week with temperatures warming and continued chances for
showers and thunderstorms each day, mainly south of I-40. Daily
threats will include gusty winds, small hail, and flash flooding.
Over the weekend, an inverted trough may develop across Arizona
bringing more reinforcement for shower and thunderstorm
development.

Early next week, models prog that a trough will develop over the
Pacific northwest. As gradients increase, we will see breezy
afternoon winds and moisture being pulled northward over the
Mogollon Rim into the north and east allowing for more widespread
showers and thunderstorms. Precipitable water values may increase
above average for August. This will bring the return of the
potential for flash flooding due to heavy rain rates. Stay tuned.

&&

.AVIATION...For the 18Z package...Expect mostly VFR conditions
across northern Arizona for the next 24 hours. MVFR conditions are
possible through 03Z Wed due to isolated and scattered showers
and thunderstorms. These MVFR conditions could obscure peaks and
ridges. Winds will generally be light through the period with
afternoon winds southwesterly at 10-15 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Light showers continue to spread north
through the area east of Flagstaff this morning. Widely scattered
thunderstorms will develop today across much of the region with
highest coverage in Coconino and southern Navajo and Apache
Counties.  Wednesday will see scattered thunderstorms south of the
Mogollon Rim with isolated storms north of the Rim.

Thursday through Saturday...Moisture will remain in place across the
region through Saturday with scattered afternoon thunderstorms each
day. The best chances for precipitation will be south of I-40.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LaGuardia/ET
AVIATION...LaGuardia
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 10, 11:35 AM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1135 AM MST Tue Aug 10 2021

AZZ015-101900-
Western Mogollon Rim-
1135 AM MST Tue Aug 10 2021

...A strong thunderstorm will impact Interstate 17 near
Kachina Village through NOON MST...

At 1134 AM MST, Doppler radar was tracking a strong thunderstorm over
Kachina Village, or near Flagstaff. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flagstaff, Kachina Village and Mountainaire.

This includes the following highways...
 Interstate 17 between mile markers 330 and 338.
 State Route 89A between mile markers 393 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3510 11160 3503 11168 3510 11177 3516 11169
TIME...MOT...LOC 1834Z 147DEG 1KT 3511 11168

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TPS
Special weather statement, Aug 10, 12:14 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1214 PM MST Tue Aug 10 2021

AZZ015-101945-
Western Mogollon Rim-
1214 PM MST Tue Aug 10 2021

...A strong thunderstorm will impact areas near Fort Valley through
1245 PM MST...

At 1213 PM MST, Doppler radar was tracking a strong thunderstorm over
Fort Valley, or near Flagstaff, moving west at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Valley.

This includes the following highways...
 Interstate 40 between mile markers 187 and 192.
 Highway 180 between mile markers 219 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3528 11165 3519 11167 3518 11180 3532 11179
TIME...MOT...LOC 1913Z 100DEG 7KT 3524 11171

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TPS
Special weather statement, Aug 10, 2:22 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
222 PM MST Tue Aug 10 2021

AZZ008-037-102145-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
222 PM MST Tue Aug 10 2021

...Strong thunderstorm near Paulden through 245 PM MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm over
Paulden, or 10 miles north of Chino Valley. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chino Valley and Paulden.

This includes State Route 89 between mile markers 331 and 344.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3504 11240 3480 11240 3475 11270 3510 11266
TIME...MOT...LOC 2120Z 085DEG 3KT 3492 11247

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Humphreys

The radar

The Flagstaff radar (KFSX), 131 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
August 10, 2:45 PM MST to 6:00 PM MST
Where
Yavapai County, 1.84 mi WSW of Wilholt to 2.7 mi NW of Kay Four
Cause
Heavy Rain
Reported by
Public
Coordinates
34.410, -112.610

A stream gauge on Granite Creek (northeast of downtown Prescott--GRCA3) reported a 6.7 foot rise with a peak flow of 3,558 CFS. At least five roads were closed in Prescott due to flooding between 2:50 and 3:50 PM. Several roads were also closed in Wilhoit due to flooding. Two cars were stuck in flowing washes near Chino Valley/Paulden. Water was beginning to move the vehicles so Law Enforcement was called to the scene.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982939.